Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Memphis, TN

May 2, 2002Hardin County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2002, 3:41 PM CDT for Hardin County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2002, 3:41 PM CDT (20:41 UTC)
Expired
May 2, 2002, 4:30 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Hardin County, TN

The radar

The Memphis radar (KNQA), 150 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 022041
SVRMEM
TNC071-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 430 PM CDT.

* AT 337 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES WEST OF MORRIS CHAPEL...MOVING EAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 430 PM CDT INCLUDE...
  MORRIS CHAPEL...CRUMP...
  SAVANNAH...
  SALTILLO...
  OLIVE HILL...

.DESTRUCTIVE HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY 
SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3540 8839 3520 8839 3525 8796 3546 8795

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:00 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 2, 11:00 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 AM CDT THU MAY 2 2002

SFC ANALYSIS THIS MORNING PLACED THE CDFNT FROM CNTRL KY SWWD THRU
SW TN INTO SW AR WITH AN AREA OF LO PRES INVOF TXK. TEMPS NORTH OF
THE BNDRY WERE AROUND 60 AND UPR 70S ACROSS SRN SXNS OF THE FA.
LATEST IR SAT LOOP WITH LIGHTNING PLOT INDICATES MAIN AREA OF TSTM
ACTIVITY TO BE ACROSS SE MO NEWD INTO ERN KY. LOCAL 88D RADAR LOOP
WAS SHOWING SOME SCATTERED PRECIP OVR NRN AR/SRN MO AND CNTRL MS.
EXPECT THE CDFNT TO SLOWLY PROGRESS SEWD DURING THE DAY WITH THE
EMPHASIS FOR PRECIP TO BE ERN AND SRN SXNS AHEAD OF THE BNDRY.
THERE IS STILL A THREAT FOR SVR THIS AFTN FOR THE AREAS MENTIONED
ABOVE AS STABILITY INDICES INDICATE A MODERATELY UNSTABLE AIRMASS IN
PLACE. HAVE ADJUSTED POPS...TEMPS AND WINDS IN SOME ZN GROUPS BASED
ON LATEST TRENDS.

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:16 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.